Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 180, NWS Wichita, KS

July 19, 2018Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2018, 12:19 PM CDT for Lincoln County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 12:19 PM CDT (17:19 UTC)
Expired
Jul 19, 2018, 1:00 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS53 KICT 191719
SVRICT
KSC105-191800-
/O.NEW.KICT.SV.W.0180.180719T1719Z-180719T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1219 PM CDT THU JUL 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in central Kansas...

* Until 100 PM CDT.

* At 1218 PM CDT, a severe thunderstorm was located 8 miles south of
  Victor, or 8 miles northwest of Lincoln, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lincoln, Beverly, Barnard, Ash Grove and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9793 3891 9793 3889 9794 3914 9849
      3920 9849 3922 9847
TIME...MOT...LOC 1718Z 298DEG 27KT 3913 9826 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
3 follow-up statements
269 
WWUS53 KICT 191736
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1236 PM CDT THU JUL 19 2018

KSC105-191800-
/O.CON.KICT.SV.W.0180.000000T0000Z-180719T1800Z/
Lincoln KS-
1236 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN LINCOLN COUNTY...

At 1235 PM CDT, a severe thunderstorm was located over Lincoln,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lincoln, Beverly, Barnard, Ash Grove and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9793 3891 9793 3889 9794 3909 9837
      3917 9837 3922 9835
TIME...MOT...LOC 1735Z 298DEG 27KT 3907 9811 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
988 
WWUS53 KICT 191744
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1244 PM CDT THU JUL 19 2018

KSC105-191800-
/O.CON.KICT.SV.W.0180.000000T0000Z-180719T1800Z/
Lincoln KS-
1244 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR EASTERN LINCOLN COUNTY...

At 1244 PM CDT, a severe thunderstorm was located near Beverly, or 6
miles east of Lincoln, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lincoln, Beverly, Barnard and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 9793 3891 9793 3889 9794 3905 9829
      3915 9828 3922 9824
TIME...MOT...LOC 1744Z 298DEG 27KT 3904 9803 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
051 
WWUS53 KICT 191754
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1254 PM CDT THU JUL 19 2018

KSC105-191804-
/O.EXP.KICT.SV.W.0180.000000T0000Z-180719T1800Z/
Lincoln KS-
1254 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY WILL
EXPIRE AT 100 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3922 9793 3891 9793 3889 9794 3905 9829
      3915 9828 3922 9824
TIME...MOT...LOC 1754Z 298DEG 27KT 3901 9797 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:25 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 6:25 AM CDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
625 AM CDT Thu Jul 19 2018

.SHORT TERM...(Today through Saturday night)
Issued at 359 AM CDT Thu Jul 19 2018

Forecast Highlight: Heat Advisory Remains In Effect Across Srn KS
until 7 PM CDT Today.

Today:
Small thunderstorm cluster continues to drift SE toward extreme SE
Nebraska. Cluster should continue to along theta-e axis extending
from Ern Nebraska to NE KS/NW MO this morning & should continue to
do so as weak elevated front does likewise. Combination of the two
should keep greatest thunderstorm potential across far Ern KS this
morning. Combination of hot, moisture-rich environment with fronts
presence would enable scattered thunderstorms to back-build across
Central KS this afternoon. Warm mid-levels should warrants
continued conservative PoP assignment, although once again there
remains potential for 40-50 mph gusts & locally heavy rains. Other
concern no doubt is intense heat & humidity. As has been discussed
the past 2 days with most of Central & especially South-Central KS
S of the weak E/W oriented front heat indices will soar into the
102-108 range with the more oppressive heat remain across South-
Central KS.

Tonight-Sat Night:
Overall no changes to inherited forecast as model solutions remain
quite consistent. Intense heat & humidity will continue to plague
Southern KS. Though not quite as intense, the projected indices
~105 draped across Southern KS would likely warrant another Heat
Advisory so stay tuned.

.LONG TERM...(Sunday through Wednesday)
Issued at 359 AM CDT Thu Jul 19 2018

Hot & dry weather still slated for all areas for the start of the
upcoming week as strong mid-upper ridge moves slowly E into the
Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 623 AM CDT Thu Jul 19 2018

VFR will prevail with light winds across the area. An isolated
storm or two may try to impact KCNU late this afternoon through
tonight, but coverage is expected to be limited given the
increasing cinh.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT   102  74  99  72 /  10  10  10  20
Hutchinson     101  72  97  70 /  20  10  10  20
Newton         100  72  96  69 /  20  10  10  20
ElDorado       100  72  96  70 /  10  10  10  20
Winfield-KWLD  101  75 100  72 /  10   0  10  20
Russell         99  70  95  68 /  20  10   0  10
Great Bend     100  70  96  68 /  20  10   0  20
Salina         101  72  97  69 /  20  10   0  10
McPherson      100  71  96  69 /  20  10   0  10
Coffeyville    100  74 100  72 /  10  10  10  20
Chanute         99  72  96  70 /  20  10  10  20
Iola            98  72  95  70 /  30  20  10  10
Parsons-KPPF   100  74  99  72 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KSZ067>072-082-083-091>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...MWM
Hazardous weather outlook, Jul 19, 4:55 AM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
455 AM CDT Thu Jul 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
455 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Dangerous heat and humidity will grip all of Southern Kansas from
this afternoon until early this evening. For details, you should
refer to the Heat Advisory which is in effect from 1 PM until 8 PM
CDT. Heat indices from 102 to 104 are likely across Central Kansas.

Scattered thunderstorms remain possible for most areas today. The
better chances, however, would be this afternoon and this evening,
especially across Central Kansas. The stronger thunderstorms would
once again be capable of gusts around 50 mph and heavy rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intense heat and humidity are likely across extreme Southern Kansas
Friday afternoon where indices around 105 are possible, while heat
indices from 100 to 104 are likely for most other areas. Scattered
thunderstorms are possible for areas primarily along, and south, of
a line from Great Bend, through Newton, to Iola Friday evening.
Scattered thunderstorms may also occur across the region from late
Tuesday night thru late Wednesday night. A few thunderstorms may
once again produce gusts around 50 mph and heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 19, 11:57 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 AM CDT THU JUL 19 2018

KSZ033-191745-
Lincoln KS-
1157 AM CDT THU JUL 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Lincoln County in central Kansas...

* Until 1245 PM CDT.

* At 1154 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hunter, or 19 miles northwest
  of Lincoln...moving southeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 9801 3888 9818 3907 9848 3913 9848
      3913 9849 3922 9849
TIME...MOT...LOC 1657Z 297DEG 30KT 3917 9846

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:57 AM CDTSpecial Weather StatementICTLincoln48 min
Jul 19, 12:43 PM CDTSpecial Weather StatementICTSaline47 min
Jul 19, 1:28 PM CDTSpecial Weather StatementICTSaline32 min
Jul 19, 4:07 PM CDTSpecial Weather StatementICTAllen, Woodson53 min
Jul 19, 4:17 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.